Article Content

Used in the first year of life or later in childhood, acetaminophen may increase a child's risk of asthma, rhinoconjunctivitis, and eczema at age 6 to 7 years old, a new study suggests. The research included data on more than 200,000 children from 31 countries.


Researchers asked parents of children ages 6 to 7 to complete a questionnaire about symptoms of asthma, rhinoconjunctivitis, and eczema, and several possible risk factors. One of the risk factors was the use of acetaminophen (known as paracetamol in Europe and Australasia) for fever in the child's first year of life and the frequency of the drug's use in the previous 12 months.


Using acetaminophen for fever during the first year of life was associated with a 46% increase in the risk of asthma symptoms in children ages 6 to 7. Used in the first year of life, the drug also appeared to increase the risk of rhinoconjunctivitis by 48% and eczema by 35% by age 6 to 7. Children who'd taken acetaminophen during the previous year had a dose- dependent increased risk of asthma symptoms, rhinoconjunctivitis, and eczema.


The findings support current World Health Organization guidelines, which recommend that acetaminophen be used only for children with high fevers (greater than 101.3[degrees] F [38.5[degrees] C]), not routinely.


Acetaminophen is preferred to aspirin and other nonsteroidal anti-inflammatory drugs (NSAIDs) to relieve pain or fever in children (including those with asthma) because aspirin may cause Reye's syndrome and other NSAIDs such as ibuprofen and naproxen may trigger asthma attacks.


Source: Beasley R, Clayton T, Crane J, et al. Association between paracetamol use in infancy and childhood, and risk of asthma, rhinoconjunctivitis, and eczema in children aged 6-7 years: analysis from Phase Three of the ISAAC programme. Lancet. 2008;372(9643):1039-1048.